Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 9, NWS North Platte, NE

May 9, 1999McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 9, 1999, 9:45 PM CDT for McPherson County, Nebraska. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1999, 9:45 PM CDT (02:45 UTC)
Expired
May 9, 1999, 10:45 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Whole counties

County McPherson County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:50 PM CDTHail 0.75Tryon, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KLBF 100243 RRA
SVRLBF
NEC117-100345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 PM CDT SUN MAY 9 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 1045 PM CDT

* AT 941 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED TWO SEVERE
  THUNDERSTORMS IN EASTERN MCPHERSON COUNTY.  THE FIRST STORM WAS
  LOCATED 4 MILES SOUTH OF TRYON...OR ABOUT 26 MILES NORTH NORTHWEST
  OF NORTH PLATTE...MOVING NORTH AT 35 MPH.  THE SECOND STORM WAS
  14 MILES SOUTH SOUTHWEST OF TRYON...OR 17 MILES NORTHWEST OF NORTH
  PLATTE MOVING NORTH AT 35 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR
  TRYON THROUGH 1000 PM CDT...WITH OTHER LARGE HAIL CONFINED TO
  MAINLY RURAL AREAS TO THE WEST OF TRYON THROUGH 1030 PM CDT.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:56 PM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, May 9, 2:56 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT SUN MAY 9 1999

SEVERE THREAT MAIN CONCERN TONIGHT...

18Z SFC ANALYSIS SHOWED SFC LOW CENTER BETWEEN DEN AND CYS WITH WARM
FRONT EXTENDING SE FROM LOW CNTR TO NE OF AKO TO ALONG THE NEB/KS
STATELINE TO NEAR TOP. DRYLINE LOCATED EAST OF AKO...S INTO EXTREME
SERN NM. VISIBLE SAT LOOP INDICATES MAINLY HIGH CIRRUS SHIELD
PRESENTLY OVER WESTERN NEB ASSOCIATED WITH WEAK 5H S/W LIFTING NE
WITH A SERIES OF WAVES INDICATED ON WV IMAGERY TO MOVE THROUGH
DURING THE NEXT 24 HOURS. ACCUS WHICH WAS OVER THE W THIS MORNING
NOW EXTENDING N TO S OVER PORTIONS OF CNTRL NEB.

12Z MODEL RUNS WERE COMPARATIVE THROUGH 36 HOURS WITH VARIATIONS
DEVELOPING BEYOND. OVERALL PREFERRED THE ETA SOLUTION THROUGH 36
HOURS WITH MAIN COLD FRONT TO MOVE THROUGH MONDAY. MODEL
TEMPERATURE GUIDANCES CLOSE AND BLEND USED.

THIS EVENING WARM FRONT TO THE SOUTH WILL CONTINUE TO LIFT N AND BE
AT LEAST ONE FOCUS FOR TSTM DEVELOP. 8H SLY LLJ STRENGTHENS TO 65
KTS BY MIDNIGHT WITH THE ATMOSPHERE TO CONTINUE TO MOISTEN
OVERNIGHT. THIS EVENING ACROSS THE W LIS WILL BE -6 TO -8 WITH CAPE
VALUES USING ETA TO 3200 J/KG. WEAK CAP IN PLACE SHOULD QUICKLY
ERODE LATE THIS AFTN WITH SCATTERED TSTMS IN THE W...THEN ACTIVITY
INCREASING WHILE MOVING FURTHER E INTO BETTER MOISTURE AXIS WITH
DWPTS RANGING FM THE LOWER 50S OVER THE ERN PANHNDLE TO 60 AT MCK
ATTM.

MAIN TSTM ACTIVITY EXPECTED ACROSS THE WEST THROUGH MIDNIGHT THEN
THUNDERSTORMS CONTINUING INTO THE OVERNIGHT HOURS AS UPPER LEVEL
DIVERGENCE AIDS IN PROVIDING LIFT. THE SFC LOW WILL MOVE TO NEAR
OGA BY MIDNIGHT WITH THE APEX OF WARM FRONT EXTENDING E-NE ACROSS
NRN NEB. DRIER AIR WILL BEGIN TO FILTER INTO THE SW AS THE DRYLINE
PUSHES EAST.

MONDAY MORNING THE FRONT WILL MOVE SLOWLY EAST ACROSS WESTERN
NEBRASKA WITH STRONGER 5H S/W TO MOVE THROUGH. BY AFTN THE FOCUS
FOR SEVERE STORMS WILL BE ACROSS THE NCNTRL FA AS THE 8H SLY LLJ
CONTINUES TO PULL MOISTURE NWD WITH HIGH PW RATES FOR SOME
THUNDERSTORMS TO PRODUCE VERY HEAVY RAIN. DECENDING MOTION INCREASES
IN THE W ON MONDAY AFTN WITH SHOWERS POSSIBLE.

MONDAY NIGHT THE FRONT WILL BE E OF THE FA AS THE MAIN 5H LOW
MOVES NE INTO SCNTRL SD. THE COLD POOL ASSOCIATED WITH THIS
FEATURE MAY BE SUFFICIENT TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS IN THE WEST AND WILL REINTRODUCE THUNDERSTORMS FOR
THE OVERNIGHT PERIODS MAINLY ACROSS THE NRN FA.

MONDAY NIGHT INTO TUESDAY THE MODELS SOLUTIONS DIVERGE WITH TRACK OF
THE 5H LOW WITH BLEND OF ETA/AVN MODELS USED. WEAK RIDGING WILL BE
IN PLACE AT THE SFC AS WAVES OF ENERGY CONTINUE TO ROTATE THROUGH
THE UPPER LEVEL FLOW. KEPT WITH MAINLY DRY WITH SOME HIGH
CLOUDINESS FOR THE DAY ON TUESDAY.

FOR THE EXTENDED ZONAL FLOW DEVELOPS ALOFT WED AND THU WITH THE
UPPER FLOW BECOMING MORE SOUTHWEST THURSDAY NIGHT INTO FRI. HIGH
PRESSURE WILL DOMINATE AT THE SFC ON WED INTO THU BEFORE LEESIDE
LOW REFORMS OVER ERN CO. WILL MODIFY WED FOR MAINLY DRY THEN CHANCE
OF SHOWERS OR THUNDERSTORMS THU AND FRI. TEMPERATURES CLOSE TO MRF
BASED GUIDANCES.

.LBF...NONE

KECK

In the hours before

Local storm report, May 9, 8:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
841 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    15 WSW STOCKVILLE         NE   1.75 INCH HAIL
05/09/99   FRONTIER

WERT
Local storm report, May 9, 8:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
841 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    15 WSW STOCKVILLE         NE   1.75 INCH HAIL
05/09/99   FRONTIER

WERT
Local storm report, May 9, 9:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
910 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    15 WSW STOCKVILLE         NE   1.75 INCH HAIL
05/09/99   FRONTIER

WERT
Local storm report, May 9, 9:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
910 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    15 WSW STOCKVILLE         NE   1.75 INCH HAIL
05/09/99   FRONTIER

WERT

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:04 PM CDTSevere Thunderstorm WarningLBFFrontier66 min
May 9, 9:27 PM CDTSevere Thunderstorm WarningLBFLincoln48 min
May 9, 10:05 PM CDTSevere Thunderstorm WarningLBFCherry60 min
May 9, 10:09 PM CDTSevere Thunderstorm WarningLBFHooker66 min
May 9, 11:16 PM CDTSevere Thunderstorm WarningLBFCherry49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.